Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 24, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 12, 2016, 5:41 PM CST for 5 counties in Tennessee; Pemiscot County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2016, 5:41 PM CST (23:41 UTC)
- Expired
- Mar 12, 2016, 11:17 PM CST
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pemiscot County, MO, Dyer County, TN, Gibson County, TN, Lake County, TN, Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 8:00 PM CST | FLASH FLOOD | Kenton, TN | 6-8 HOMES EVACUATED ON HALL STREET DUE TO LEVEE BREECH. |
| Mar 12, 8:49 PM CST | FLASH FLOOD | Martin, TN | WATER OVER HYNDSVER RD |
| Mar 12, 9:03 PM CST | FLASH FLOOD | 4 Sw Gleason, TN | INTERSECTION OF COTTON CREEK ROAD AND CLAY PIT ROAD UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 139 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WGUS54 KMEG 122341
FFWMEG
MOC155-TNC045-053-095-131-183-130345-
/O.NEW.KMEG.FF.W.0024.160312T2341Z-160313T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CST SAT MAR 12 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WEST TENNESSEE...
WEAKLEY COUNTY IN WEST TENNESSEE...
OBION COUNTY IN WEST TENNESSEE...
NORTHERN GIBSON COUNTY IN WEST TENNESSEE...
DYER COUNTY IN WEST TENNESSEE...
* UNTIL 945 PM CST
* AT 540 PM CST...DOPPLER RADAR ESTIMATES 1 INCH OF RAIN HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 4
HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DYERSBURG...MARTIN...UNION CITY...CARUTHERSVILLE...TRENTON...
HAYTI...FULTON...REELFOOT LAKE STATE PARK...TIPTONVILLE...
NEWBERN...DRESDEN...SOUTH FULTON...DYER...GREENFIELD...RIDGELY...
GLEASON...TROY...KENTON...RUTHERFORD AND OBION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3650 8852 3624 8853 3612 8858 3612 8865
3607 8866 3606 8869 3595 8870 3600 8919
3597 8920 3600 8983 3640 8966 3641 8961
3640 8959 3634 8953 3636 8951 3650 8954
3646 8946 3650 8942 3651 8931
$$2 follow-up statements
006
WGUS54 KMEG 130330
FFWMEG
MOC155-TNC045-053-095-131-183-130745-
/O.EXT.KMEG.FF.W.0024.000000T0000Z-160313T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CST SAT MAR 12 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WEST TENNESSEE...
WEAKLEY COUNTY IN WEST TENNESSEE...
OBION COUNTY IN WEST TENNESSEE...
NORTHERN GIBSON COUNTY IN WEST TENNESSEE...
DYER COUNTY IN WEST TENNESSEE...
* UNTIL 145 AM CST
* AT 928 PM CST...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
OCCURRED IN THE PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 4 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DYERSBURG...MARTIN...UNION CITY...CARUTHERSVILLE...TRENTON...
HAYTI...FULTON...REELFOOT LAKE STATE PARK...TIPTONVILLE...
NEWBERN...DRESDEN...SOUTH FULTON...DYER...GREENFIELD...RIDGELY...
GLEASON...TROY...KENTON...RUTHERFORD AND OBION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3650 8852 3624 8853 3612 8858 3612 8865
3607 8866 3606 8869 3595 8870 3600 8919
3597 8920 3600 8983 3640 8966 3641 8961
3640 8959 3634 8953 3636 8951 3650 8954
3646 8946 3650 8942 3651 8931
$$150
WGUS74 KMEG 130517 RRA
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 PM CST SAT MAR 12 2016
MOC155-TNC045-053-095-131-183-130527-
/O.CAN.KMEG.FF.W.0024.000000T0000Z-160313T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PEMISCOT MO-LAKE TN-WEAKLEY TN-OBION TN-GIBSON TN-DYER TN-
1117 PM CST SAT MAR 12 2016
...THE FLASH FLOOD WARNING FOR EASTERN PEMISCOT...LAKE...WEAKLEY...
OBION...NORTHERN GIBSON AND DYER COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3650 8852 3624 8853 3612 8858 3612 8865
3607 8866 3606 8869 3595 8870 3600 8919
3597 8920 3600 8983 3640 8966 3641 8961
3640 8959 3634 8953 3636 8951 3650 8954
3646 8946 3650 8942 3651 8931
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 3:37 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 12, 3:37 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CST SAT MAR 12 2016
.DISCUSSION...
SEVERAL CONCERNS WITH THIS FORECAST PACKAGE:
1) POTENTIAL FOR FLASH FLOODING THIS EVENING SPECIFICALLY ACROSS
DESOTO/SHELBY COUNTIES WHERE A CONVERGENT AXIS OF HEAVY RAINFALL
MAY SET UP. 1-2 INCHES OF RAINFALL IS LIKELY WITH LOCALIZED 3 INCH
AMOUNTS POSSIBLE.
2) SEVERE WEATHER IS BECOMING MORE LIKELY ON SUNDAY WITH
HAIL...DAMAGING WINDS AND TORNADOES ALL POSSIBLE...MAINLY ACROSS
PORTIONS OF EAST ARKANSAS/NORTHWEST MISSISSIPPI/SOUTHWEST
TENNESSEE.
CURRENTLY...A SURFACE WIND SHIFT/TROUGH AXIS WAS ALIGNED SOUTHWEST
TO NORTHEAST NEAR THE MISSISSIPPI RIVER WITH TEMPERATURES IN THE
UPPER 60S/LOW 70S ALONG/AHEAD OF IT...UPPER 50S/LOW 60S BEHIND IT.
A STRONG UPPER LEVEL LOW WAS IN THE PROCESS OF EJECTING INTO THE
MID-SOUTH AS OF THIS AFTERNOON.
THROUGH THE REST OF THE AFTERNOON...THE FLASH FLOODING RISK WILL
INCREASE FAIRLY SUBSTANTIALLY AS THIS TROUGH AXIS IS UNFORTUNATELY
FOCUSING TRAINING SHOWERS/T'STORMS ALONG IT ACROSS AREAS THAT DO
NOT NEED ADDITIONAL RAINFALL. ELEVATED INSTABILITY IS PRESENT
ACROSS THE REGION WHICH IS ALLOWING A FEW LIGHTNING STRIKES TO
DEVELOP AS WELL. WHILE THE THUNDERSTORMS ARE SHALLOW...THEY HAVE
DEEP WARM CLOUD DEPTHS AND WILL BE VERY EFFICIENT RAINFALL
PRODUCERS. THE BREADTH OF THE HEAVY RAINFALL FOOTPRINT WILL
CERTAINLY NOT BE AS GREAT THIS TIME AROUND...BUT ITS PLACEMENT MAY
END UP BEING PROBLEMATIC...ESPECIALLY FOR THE WOLF RIVER BASIN. IT
APPEARS THAT 1-2 INCHES OF RAINFALL IS LIKELY ACROSS PORTIONS OF
DESOTO/SHELBY COUNTIES...WITH LOCALLY HIGHER AMOUNTS. A WATCHFUL
EYE WILL BE KEPT ON HOW THIS EVENT UNFOLDS OVER THE NEXT FEW
HOURS. SHOWERS AND THUNDERSTORMS EXTEND SOUTH THROUGH THE
DELTA...WITH THE MAIN WAVE OF RAINFALL OCCURRING BETWEEN 6 AND 10
PM AS THE MAIN UPPER LEVEL SYSTEM MOVES THROUGH.
BY SUNDAY MORNING...MUCH OF THE RAINFALL WILL HAVE MOVED
NORTH...WITH FULL ATTENTION TURNING TOWARD THE EXPECTED SEVERE
WEATHER EVENT LATE SUNDAY EVENING. A STRONG...COMPACT UPPER LEVEL
SYSTEM WILL RAPIDLY TRANSLATE THROUGH OK/AR DURING THE DAYTIME
HOURS ON SUNDAY. A RELATIVELY WEAK SURFACE LOW...AROUND 1000
MB...WILL MOVE INTO CENTRAL ARKANSAS BY 3-4 PM. GIVEN THE
ANTECEDENT WET SOILS...DEWPOINTS SHOULD HAVE NO PROBLEM RECOVERING
INTO THE LOW...POSSIBLY MID 60S...ACROSS THE WARM SECTOR. LAPSE
RATES WILL ALSO STEEPEN SIGNIFICANTLY WITH A WEAK CAP OBSERVED IN
FORECAST SOUNDINGS ACROSS THE WARM SECTOR. THIS WILL LIKELY LEAVE
AN UNDISTURBED AMBIENT ENVIRONMENT AHEAD OF THE SURFACE LOW. THE
STORM ENVIRONMENT ACROSS THE WARM SECTOR WILL BECOME VERY FAVORABLE
FOR SUPERCELLS...BUT IT WILL ALSO BE FAIRLY SMALL IN BOTH TIME AND
SPACE. A FAVORABLY ORIENTED WESTERLY JET MAX AT 500 MB...ON THE
ORDER OF 60-70 KTS...WILL OVERSPREAD THE WARM SECTOR DURING THE
AFTERNOON. A LOW LEVEL JET SHOULD INTENSIFY MODESTLY DURING THE 3
TO 6 PM TIMEFRAME WHICH WILL CONCURRENTLY INCREASE 0-1 SRH VALUES
INTO THE 150-250 M2/S2 RANGE. THERMODYNAMICS ARE NOT OVERLY
IMPRESSIVE...BUT THEY WILL BE SUFFICIENT WITH >1000 J/KG OF SBCAPE
LIKELY. SHEAR VECTORS PERPENDICULAR TO THE PSEUDO- DRYLINE/FRONT
FAVOR SUPERCELLS WITH WIND PROFILES DEMONSTRATING IMPRESSIVE
VEERING WITH HEIGHT. IT APPEARS ALL HAZARDS WILL BE
POSSIBLE...INCLUDING A FEW TORNADIC SUPERCELLS. IT IS UNCLEAR HOW
FAR EAST THE MORE SIGNIFICANT SEVERE THREAT WILL DEVELOP...BUT
THIS CAN BE REFINED WITH TIME. AN ASPECT OF THIS EVENT THAT IS
PARTICULARLY CONCERNING IS THE FACT THAT SOILS ARE SATURATED.
WINDS OF EVEN 40-50 MPH WILL BE CAPABLE OF KNOCKING DOWN
TREES...WITH SEVERE WINDS LIKELY CAUSING SIGNIFICANT TREE-FALL.
THIS IS SOMETHING TO KEEP IN MIND AS THE EVENT APPROACHES. THE
GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 5 TO 10 PM
SUNDAY EVENING.
BY MONDAY MORNING...THE MID-SOUTH WILL BE OVER THE HUMP AND THE
ACTIVE PERIOD OF WEATHER FINALLY COMES TO AN END. SEVERAL DAYS OF
VERY WARM WEATHER IS LIKELY WITH HIGHS NEAR 80 MONDAY AND TUESDAY.
BY MIDWEEK...A LONGWAVE TROUGH CARVES ITSELF OUT ACROSS THE
CENTRAL AND EASTERN CONUS WHICH WILL TURN THE WEATHER COOLER FOR
MUCH OF THE COUNTRY. HIGHS NEAR TO BELOW AVERAGE ARE EXPECTED
THROUGH THE MID AND LONG-TERM WITH SEVERAL CHANCES OF LIGHT
PRECIPITATION POSSIBLE.
TVT
&&
.AVIATION...
18Z TAFS
WITH MEM/MKL/TUP IN THE LOW LEVEL WARM SECTOR...EXPECT GRADUAL
IMPROVEMENT IN CIGS THIS AFTERNOON...PRIOR TO ONSET OF SHOWERS.
TSRA CHANCES INCREASE IN THE 00Z-03Z TIME FRAME...ASSOCIATED WITH
EJECTING UPPER LEVEL WAVE THROUGH WESTERN AR.
WITH LIGHT WINDS...OVERNIGHT/EARLY MORNING CIGS/VSBY TO BE
SOMEWHAT DEPENDENT ON RAINFALL IN THE PRECEDING HOURS. WITH NO
WELL DEFINED WARM FRONT EXPECTED...EXPECT MORE LIMITED LIFR THAT
WAS THE CASE THIS MORNING.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CARROLL-CROCKETT-
DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENRY-LAKE-LAUDERDALE-
MADISON-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Mar 12, 4:09 AM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 409 AM CST SAT MAR 12 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 409 AM CST SAT MAR 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MUCH OF THE MID SOUTH THROUGH TONIGHT. ADDITIONAL RAINFALL MAY RESULT IN FLASH FLOODING OVER ALREADY SATURATED SOILS. IN ADDITION....AREA RIVERS ARE EXPECTED TO REMAIN ELEVATED OR IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO SUNDAY EVENING ACROSS PORTIONS OF SOUTHWEST TENNESSEE...EAST ARKANSAS ALONG AND SOUTH OF I-40 AND NORTHWEST MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS WILL BE THE PREDOMINANT THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON INTO SUNDAY EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:10 AM CST | River Flood Warning | MEG | Dyer | 10 days |
| Mar 12, 4:09 PM CST | Flash Flood Warning | MEG | Fayette, Shelby, Tipton | 7 hr |
| Mar 12, 5:12 PM CST | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2016Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.